Thunderstorm Wind, Hartford
- When
- July 19, 3:30 PM EST
- Where
- Hartford County, Canton
- Measured
- 50 kt (58 mph)
- Property damage
- $2,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.817, -72.900
An isolated severe thunderstorm downed large branches in Canton and Burlington. Quarter sized hail fell in Windsor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An isolated severe thunderstorm downed large branches in Canton and Burlington. Quarter sized hail fell in Windsor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 19, 1:00 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 200 PM EDT FRI JUL 19 2002 ...ANOTHER 12-18 HRS OF CONVECTION THEN RETURN TO DRIER WX FOR THE WEEKEND... .SHORT TERM (CURRENT THRU SAT)... PESKY FRNTL BOUNDARY CONTINUES TO FOCUS CONVECTION WITH LOTS OF ACTIVITY DVLPNG UPSTREAM. AIR MASS HAS NOT CHANGED AND EXPECT SIMILAR SVR THRESHOLDS TO WORK AGAIN THIS AFTN. CELLS W/VIL >50 PRODUCED SVR HAIL/WND DAMAGE THIS AM IN MOST ORGANIZED CELL WHICH DID SHOW MINI SUPERCELL CHARACTER DURING LIFE CYCLE. MDLS BRING ACTION THRU FA BETWEEN 19Z-06Z THEN GRDLY BRING IT TO AN END. FOG BANK ALNG S CST AND PATCHES IN ERN WATERS WL CONTINUE TO PLAGUE CSTL AREAS INTO THE OVRNGT. TRUE CLRNG/DRIER AIR WILL SLOWLY SPREAD IN FROM THE N/W SAT MORNING AS HIGH PRES BUILDS E. MOS GDNC SIM ON MINS TNGT AND MAXES SAT... PLAYING THE COOLER COASTL MAXES FOR SAT E CSL MASS GIVEN 10KT NE FLOW DURING THE DAY. DRV .LONG TERM (SAT NIGHT THROUGH FRI)... WX NIL INTO MON AS LARGE SFC HI SLWLY MOVES OFFSHR AND RETURN SW FLO TAKES OVR ONCE AGAIN. XPCT HEAT/HUMIDITY TO INCRS MON AND WL CONT TO GO ABV GUID TMPS. BASED UPON 12Z AVN...NXT CDFNT MAKES IT INTO ERN NY/PA TUE EVE AND WITH MOST OF ENERGY AND HIER LL MOISTR STAYING N OF FA PREFER TO DROP MNTN OF PCPN FM FCST TIL TUE NGT/WED AS FNT ACTUALLY MOVES THRU. CUD BE SOME ISOLD SHRA BUT CERTAINLY NOT WORTH MNTN ATTM. NOT BUYING INTO STRENGTH OF AVN WND FIELD WHICH IS TYPICALLY OVRDONE ANYWAY...SPCLY IN SW FLO...BUT WL INDCT MARGINAL SCA IN CWF FOR TUE/WED. NO BIG DISAGREEMENTS WITH GFS WED-FRI. CDFNT SHUD BE EXITING SE NEW ENG WED AFTN...SO WL RETAIN CHC POPS WED FOR MOST OF FA (HIEST SE). OTRW ANOTHER DRYING TREND LATE WED INTO FRI AS FNT IS SUPPRESSED FARTHER S TO MIDATLC AND SFC HI BLDS ACRS SRN NEW ENG. STILL GOING ABV MEX GUID...SPCLY AWAY FM OCEAN INFLUENCE WHERE M80S APPEAR LKLY BY END OF WEEK. INTERESTG TO NOTE GFS ATTEMPTS TO DVLP DEEP H5 CUTOFF NEAR HUDBAY BY END OF WEEKEND AND DROPS IT DOWN TWD GRTLKS. WHILE THIS IS AN IDEA NOT TOTALLY BOUGHT INTO YET AS IT ISNT SUPPORTED BY ENSEMBLES...WELL NEED TO SEE IF FUTURE RUNS CONT TREND. JWD .BOX... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE.
CTZ002-MAZ008>011-192100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 411 PM EDT FRI JUL 19 2002 AT 410 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM COMPLEX WITH VERY HEAVY RAIN AND SMALL HAIL DEVELOPING OVER AND TO THE WEST AND NORTHWEST OF HARTFORD. BESIDES HARTFORD...THE THUNDERSTORM WILL AFFECT WEST HARFORD... AVON...BURLINGTON...FARMINGTON...CANTON AND BLOOMFIELD WITH VERY HEAVY RAIN. WIND GUSTS TO AT LEAST 40 MPH ALSO POSSIBLE. DELLICARPINI THOMPSON
The Brookhaven radar (KOKX), 106 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306733, 5306732.